NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Uncovering The Effects Of Radioactive Iodine
Does radioactive iodine treatment destroy all of the thyroid cells? I had my treatment in 1988 and have constant issues with stabilizing the amount of hormone medication I need. Therefore I am experiencing both hypo and hyper thyroid symptoms. Does it contribute to other chronic disorders such as CFS or mental illness?
The radioactive iodine may or may not kill all of the thyroid cells depending on the dose that was given. Without knowing all of the specifics about your thyroid blood tests and levothyroxine doses, it is really difficult for me to say why you are having so much trouble getting your thyroid hormone dose adjusted. If some of the thyroid cells were still alive and were being alternately stimulated and suppressed by different kinds of antibodies, that could give you a lot of trouble adjusting the dose - but that is pretty rare.
Are you waiting 2-3 months between changes in levothyroxine dose before rechecking your levels? The half-life of levothyroxine in the blood is a week, so it takes a long time for the blood tests to reach their new plateau after a change in the dose of thyroid hormone. Also, it's important for you to be taking the thyroid pill first thing in the morning on an empty stomach, and to wait an hour before putting any other pills (especially calcium and iron pills) into your stomach.
Also, the symptoms of hyper- and hypothyroidism are notoriously non-specific. If you told me that you had hyperthyroid symptoms and your thyroid blood test was normal or low, then I would tell you to look for a different cause of your "hyperthyroid" symptoms. The same would be true if you had hypothyroid symptoms with a normal or high blood test for thyroid hormone. The radioactive iodine is not associated with other chronic disorders such as CFS or mental illness.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University